Arizona, 2012

Strong Wind in Arizona, March 7, 2012

March 7, 2012 · NWS TWC · 1 event in 1 county or zone

Strong low pressure resulted in gusty southwest winds across southern Arizona.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Strong low pressure resulted in gusty southwest winds across southern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Mar 6, 8:55 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 6, 8:55 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
855 PM MST TUE MAR 6 2012

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM MOVING ACROSS THE FOUR
CORNERS REGION WILL BRING STRONG GUSTY WINDS AND MUCH COOLER
TEMPERATURES WEDNESDAY. THERE WILL ALSO BE A FEW SNOW SHOWERS MAINLY
ACROSS THE WHITE MOUNTAINS. REMAINING COOL THURSDAY FOLLOWED BY DRY
CONDITIONS WITH A WARMING TREND FRIDAY THROUGH MONDAY.

&&

.DISCUSSION...EVEN AS THE GRADIENT TIGHTENS OVERNIGHT...MOST LOWER
ELEVATION AND VALLEY LOCATIONS ARE SHOWING SIGNS OF INVERSIONS
TRYING TO SET UP. WINDS WEAKENING IN MANY LOCATIONS SO WE WILL LET
OUR HEADLINES GO FOR THE NIGHT AT 9. TYPICALLY IT DOESN'T STAY THAT
WAY...THOSE STRONGER WINDS EVIDENT ON THE 00Z KTWC SOUNDING JUST
ABOVE THE BOUNDARY LAYER WILL MIX THROUGH AT TIMES FOR PERIODS OF
GUSTY WINDS AT TIMES FOLLOWED BY WEAKER WINDS.

EVEN STRONGER WINDS IN EASTERN AREAS WEDNESDAY AS PER WIND ADVISORY
AND RED FLAG HEADLINES. ASIDE FROM FIRST PERIOD TWEAKS NO
ADDITIONAL UPDATES.

&&

.PREV DISCUSSION...UPPER LOW OVER THE GREAT BASIN REGION THIS
AFTERNOON WILL MOVE EWD ACROSS NRN AZ WED. 550-552 DM LOW IS THEN
PROGGED TO BE NEAR THE FOUR CORNERS WED NIGHT. THE MAIN IMPACT ON SE
AZ THIS EVENING FROM THIS DEEP UPPER LOW WILL BE STRONG AND GUSTY
WINDS.

STRONG GUSTY WINDS ARE EXPECTED AGAIN WED ESPECIALLY EAST AND SOUTH
OF TUCSON. THUS...A WIND ADVISORY WILL BE IN EFFECT FROM 10 AM TO
6 PM MST WED. IN ADDITION...MUCH COOLER TEMPERATURES WILL OCCUR WED
ALONG WITH A SLIGHT CHANCE OF SNOW SHOWERS ACROSS THE WHITE
MOUNTAINS. SLIGHT CHANCE OF SNOW SHOWERS CONTINUING ACROSS THE WHITE
MOUNTAINS WED NIGHT WITH DRY CONDITIONS ELSEWHERE. NLY FLOW ALOFT
FOR DRY CONDITIONS THUR AS UPPER LOW MIGRATES EWD ACROSS NRN NEW
MEXICO.

THEREAFTER...THERE WERE AGAIN DIFFERENCES BETWEEN THE GFS/ECMWF
SOLUTIONS REGARDING THE EVOLUTION OF THE UPPER LEVEL PATTERN
STARTING FRI AND CONTINUING INTO EARLY NEXT WEEK. THE 06/12Z GFS
DEVELOPED CLOSED LOW JUST SW OF THIS FORECAST AREA FRI AFTERNOON.
SYSTEM IS THEN PROGGED TO MOVE SEWD INTO SRN SONORA SAT AFTERNOON.
MEANWHILE...THE 06/12Z ECMWF MAINTAINED NLY FLOW ACROSS THE AREA
FRI-SAT...THEN WLY/SWLY FLOW ALOFT SUN-TUE. AT ANY RATE...EITHER
SOLUTION YIELDED PRECIP-FREE CONDITIONS FRI-TUE.

HIGH TEMPS WED WILL BE NEARLY 20 DEGS F COOLER VERSUS THIS
AFTERNOON. NO SIGNIFICANT DAYTIME TEMP CHANGES THUR FOLLOWED BY A
WARMING TREND FRI-MON.

&&

.AVIATION...SCT-BKN CLOUDS AT OR ABOVE 15K FT AGL THRU WEDNESDAY
MORNING THEN FEW-SCT CLOUDS AT 6-10K FT AGL WEDNESDAY AFTERNOON.
SURFACE WIND SWLY 10-25 KTS WITH GUSTS TO NEAR 35 KTS THIS
EVENING. WINDS DECREASING SOMEWHAT LATE THIS EVENING THOUGH
REMAINING GUSTY OVERNIGHT. SURFACE WIND WEDNESDAY GENERALLY WLY
15-30 KTS WITH GUSTS TO NEAR 40 KTS...STRONGEST WIND EAST AND SOUTH
OF KTUS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM CURRENTLY IN NEVADA
WILL MOVE INTO NORTHERN ARIZONA ON WEDNESDAY. THIS WILL RESULT IN
STRONG AND GUSTY WINDS FOR THE ENTIRE AREA THROUGH TONIGHT...AND
THEN MAINLY FOR EASTERN AREAS WEDNESDAY. MUCH COOLER TEMPERATURES
WILL OCCUR WEDNESDAY ALONG WITH A SLIGHT CHANCE OF SHOWERS IN THE
WHITE MOUNTAINS. ON WEDNESDAY...LOW RELATIVE HUMIDITY VALUES
COMBINED WITH THE GUSTY WINDS WILL LEAD TO CONTINUED FIRE WEATHER
CONCERNS ACROSS EASTERN GRAHAM...SOUTHERN GREENLEE AND MUCH OF
COCHISE COUNTIES. THEREAFTER...DRY AND WARMER CONDITIONS ARE
EXPECTED...ALONG WITH LESS WIND THROUGH THE END OF THE WEEK.

ANOTHER RED FLAG WARNING HAS ALSO BEEN ISSUED FOR PORTIONS OF
SOUTHEAST ARIZONA ON WEDNESDAY FROM 10 AM MST WEDNESDAY MORNING
THROUGH 6 PM MST WEDNESDAY EVENING FOR STRONG AND GUSTY WINDS...LOW
RELATIVE HUMIDITIES AND A HIGH FIRE DANGER RATING. THE RED FLAG
WARNING FOR WEDNESDAY IS ONLY FOR EASTERN PORTIONS OF FIRE WEATHER
ZONE 148... WHICH INCLUDES SOUTHERN GREENLEE COUNTY...EASTERN GRAHAM
COUNTY AND MUCH OF COCHISE COUNTY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...

    RED FLAG WARNING FROM 10 AM TO 6 PM MST WEDNESDAY FOR EASTERN
    AZZ148 (SOUTHERN GREENLEE COUNTY...EASTERN GRAHAM COUNTY AND
    MUCH OF COCHISE COUNTY).

    WIND ADVISORY FROM 10 AM TO 6 PM MST WEDNESDAY FOR
    AZZ503-507>513.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Mar 6, 3:30 PM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
330 PM MST TUE MAR 6 2012

AZZ503-507>509-511>513-071100-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
330 PM MST TUE MAR 6 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...
...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS
EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...
...RED FLAG WARNING FROM 10 AM TO 6 PM MST WEDNESDAY INCLUDING
SOUTHERN GREENLEE COUNTY...EASTERN GRAHAM COUNTY...AND MUCH OF
COCHISE COUNTY...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM MST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING...BLOWING DUST ADVISORY AND WIND ADVISORY REMAINS
IN EFFECT UNTIL 10 PM MST THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 6 PM MST WEDNESDAY.
ALSO...A RED FLAG WARNING IS IN EFFECT FROM 10 AM TO 6 PM MST
WEDNESDAY FOR SOUTHERN GREENLEE COUNTY...EASTERN GRAHAM COUNTY...AND
MUCH OF COCHISE COUNTY. WINDS WILL DIMINISH THURSDAY FOLLOWED BY DRY
CONDITIONS WITH A WARMING TREND FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ510-071100-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
330 PM MST TUE MAR 6 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM MST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING AND WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM
MST THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY IS IN EFFECT FROM 10 AM TO 6 PM MST WEDNESDAY. WINDS
WILL DIMINISH THURSDAY FOLLOWED BY DRY CONDITIONS WITH A WARMING
TREND FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-504>506-514-515-071100-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
330 PM MST TUE MAR 6 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...
...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS
EVENING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING...BLOWING DUST ADVISORY AND WIND ADVISORY REMAINS
IN EFFECT UNTIL 10 PM MST THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STILL SOME BREEZINESS AND MUCH COOLER TEMPERATURES WEDNESDAY AS A
LOW PRESSURE SYSTEM MOVES ACROSS THE FOUR CORNERS REGION. WINDS WILL
DIMINISH THURSDAY FOLLOWED BY DRY CONDITIONS WITH A WARMING TREND
FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Upper San Pedro River Valley

When
March 7, 12:30 AM MST to 3:00 PM MST
Where
Upper San Pedro River Valley forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.109, -110.569 (the zone’s center; the record gives no point)

Sustained southwest winds of 25 to 35 miles per hour resulted in minor damage in Sierra Vista. Just after midnight, a wind gust near 50 mph lifted a tent that housed the Sierra Vista Cowboy Church, carrying it over 100 yards, before landing on horse pens. The pens sustained minor damage while the tent received several tears and bent rods, but was able to be repaired. A stop sign was also blown over at the intersection of South 1st St and Witt Drive. A tree was also reported downed on Avenida Tienda.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368861.